Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 3, 1997, 3:56 AM EDT for 4 counties in Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1997, 3:56 AM EDT (07:56 UTC)
- Expired
- May 3, 1997, 9:00 AM EDT
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Blount County, TN, Loudon County, TN, Monroe County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 637 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 030754 FFWMRX TNC001-009-057-093-105-107-123-139-145-155-173-031300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 356 AM EDT SAT MAY 3 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 900 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...ANDERSON COUNTY...BLOUNT COUNTY...GRAINGER COUNTY ...KNOX COUNTY...LOUDON COUNTY...MCMINN COUNTY...MONROE COUNTY ...POLK COUNTY...ROANE COUNTY...SEVIER COUNTY...UNION COUNTY THUNDERSTORMS WITH HEAVY RAIN SHOWERS HAVE BEEN MOVING OVER EAST TENNESSEE FOR THE LAST SEVERAL HOURS. MORE STORMS WITH MODERATE TO HEAVY RAIN SHOWERS ARE STILL IN MIDDLE TENNESSEE AND NORTHERN ALABAMA AND NORTHERN GEORGIA AND WILL MOVE INTO THE AREA WITHIN THE NEXT TWO HOURS PRODUCING FLASH FLOODING. SEVERAL AREAS HAVE STANDING WATER ALREADY AND SOME CREEKS AND STREAMS ARE LIKELY OUT OF BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEzGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:36 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 3, 2:36 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 235 AM EDT SAT MAY 3 1997 SHORT-TERM...05Z SFC ANLYS SUGGEST WARM FTNL PASSAGE HAS OCCURRED OVER MY CWA WITH DEWPTS RISING INTO MID 50S TO UPR 50S WHERE LOW DEWPTS WERE NOTED EARLIER. STILL OVERALL THE INSTBY REMAINS MARGINAL ACROSS MY AREA AS 02/00Z MODELS HAD PROGD...SO THIS EVENT THUS FAR COULD BE LABELLED AS HIGH SHEAR/HELICITY WITH MARGINAL INSTBY. THE THREAT OF SEVERE STORMS HAS DIMINISHED BUT MOST OF MY CWA REMAINS IN SLGT RISK AREA JUST ISSUED. COLD POOL ALOFT WILL ADVECT IN TO STEEPEN LAPSE RATES BUT 03/00Z GRIDDED DATA DID SHOW COLDEST 500 MB TEMPS HOLDING TO OUR NW. VIL THRESHOLDS WILL LOWER AND WILL NEED TO CONSIDER THIS WHEN MONITORING STORMS ON 88D FOR REST OF MRNG. NO DOUBT THAT SYNOPTIC SCALE FORCING AND ABUNDANT MOISTURE WILL AFFECT OUR AREA THRU AT LEAST 18Z TODAY...SO WIDESPREAD ADDITIONAL HEAVY RAINS IN EXCESS OF 1 INCH ARE A DEFINITE THREAT. OUR SE TN AND PLATEAU COUNTIES HAVE RCVD HEAVIEST RAINS THUS FAR...AND A FEW FLASH FLOOD WARNINGS MAY NEED TO BE ISSUED OVER NEXT 1-2 HRS. THIS SITUATION COULD BE HANDLED WITHOUT AN FFA...ESPECIALLY SINCE WX REMAINS SO ACTIVE ACROSS THE STATE ATTM. HIGH POPS LOOK GOOD FOR EARLY TODAY THEN MIGHT JUST NEED CHC POPS FOR AFTN HOURS OVER SWRN VA AND EXTRM NE TN ZONES UNTIL FNT AND SHRTWV TROF CLEAR THE REGION. OTRW...FWC MOS WINDS FOR TYS AT 18Z IF VERIFY...SUPPORT WIND ADVISORY FOR OUR CWA TODAY. LATER PERIODS...DCRSG CLOUDS BY THIS EVENING AND GOOD CAA TO DROP MINS INTO 40-45 DEG RANGE MOST SPOTS. CAA INTO SUN WILL BATTLE STG MAY SUNSHINE...AND CURRENT FCSTD HIGHS FOR SUN ARE CONSISTENT WITH LATEST MOS VALUES. #10 TG |
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:09 PM EDT | Tornado Warning | MRX | Bradley | 51 min |
| May 2, 8:39 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 36 min |
| May 3, 3:00 AM EDT | Flash Flood Warning | MRX | Cumberland, Fentress, Morgan, Scott | 6 hr |
| May 3, 3:00 AM EDT | Flash Flood Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 6 hr |
| May 3, 3:00 AM EDT | Flash Flood Warning | MRX | Campbell, Claiborne | 6 hr |
| May 3, 3:56 AM EDT | Flash Flood Warning | MRX | Anderson, Grainger, Knox, Union | 5 hr |
| May 3, 3:56 AM EDT | Flash Flood Warning | MRX | McMinn, Polk | 5 hr |
| May 3, 3:56 AM EDT | Flash Flood Warning | MRX | Roane | 5 hr |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.